Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 30, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 14, 1998, 8:34 PM CDT for Bourbon County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 14, 1998, 8:34 PM CDT (01:34 UTC)
- Expired
- Apr 14, 1998, 9:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Bourbon County, KS
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 14, 4:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 184 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 2557 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 262 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 150134 RRA SVRSGF KSC011-150200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 834 PM CDT TUE APR 14 1998 * SEVERE THUNDERSTORM WARNING FOR BOURBON COUNTY - SOUTHEASTERN KANSAS * UNTIL 900 PM CDT * SOME AREAS AFFECTED REDFIELD AND MARMATON TIL 845 PM DEVON BY 845 PM FULTON BY 855 PM * AT 833 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING LARGE HAIL THE SIZE OF NICKELS. THIS STORM WAS LOCATED 12 MILES WEST OF FORT SCOTT OR NEAR REDFIELD AND WAS MOVING NORTHEAST AT 35 MPH. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN OCCASIONALLY PRODUCE TORNADOES. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. TAGGART/GORDON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 2:14 PM CDT, 6 hours 20 minutes earlier.
Area forecast discussion, Apr 14, 2:14 PM CDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 214 PM CDT TUE APR 14 1998 AN ACTIVE WX NIGHT ACROSS THE CWFA TONIGHT. SFC LOW PRESSURE LOCATED BTWN DDC/HLC KS WITH ILL-DEFINED WARM FRONT TO SE KS/NW ARK. 60F DEW PTS AS FAR NORTH AS KTUL. SFC DRY LINE EAST OF KDDC TO BTWN KGAG AND KEND. ETA/RUC DID THE BEST WITH MOISTURE TODAY AND PREFERRED. 12Z ETA HAD 60 DEW POINTS TO TULSA AT 18Z...WHILE NGM HAD AROUND 50. ETA BRINGS AOA 60 DEW POINTS INTO ERN KS/WRN MO BY 06Z. LATEST SWOMCD AND SATELLITE IN AGREEMENT IN SHOWING CONVECTION LIKELY TO FIRE FIRST NR HILL CITY KS AND THEN DEVELOP SOUTH ALONG SFC DRYLINE INTO SW KS/WRN OK. STRONG JET OF 120+ KNOTS WEST WINDS TO MOVE INTO OKLA/SW MO BY 06Z...WITH SOUTHERLY 60+ KNOTS AT 85H. THUS GOOD SHEAR PROFILE FOR STORMS TO WORK WITH. HELICITY SHOWS HIGHEST JUST NORTHEAST OF SFC LOW AND WARM FRONT OVR SRN NE/NRN KS THIS EVENING AND ALONG DRY LINE IN ERN OK/SW MO AROUND 06Z. ALL IN ALL...MENTION OF SVR IN ZONES TONIGHT LOOKS GOOD IN MODERATE RISK. EXPECT LINE OF STORMS TO BE IN SCNTRL MO BY LATE TONIGHT/WED AM...AND THEN WEAKEN AS THEY MOVE INTO SE MO AROUND 12Z. ANOTHER 50H VORT MAX TO RIDE NORTHEAST AROUND WESTERN TROF AND LOOKS LIKE ANOTHER ROUND OF SVR WEATHER WILL INTIATE MIDDAY WED OVR ERN MO AND THEN MOVE INTO THE OHIO VALLEY. RECOMMENDATIONS FOR TONIGHT (FOR COORDINATION PURPOSES ONLY): JLN/SE KS...INCREASING CLOUDINESS WITH THUNDERSTORMS LIKELY. SOME STORMS MAY BE SEVERE. LOW AROUND 60. SOUTH WIND 10 TO 20 MPH AND GUSTY. CHANCE OF RAIN 60 PERCENT. SGF/AIZ...INCREASING CLOUDINESS WITH THUNDERSTORMS LIKELY...MAINLY AFTER MIDNIGHT. SOME STORMS MAY BE SEVERE. LOW 55 TO 60. SOUTH WIND 10 TO 20 MPH AND GUSTY. CHANCE OF RAIN 60 PERCENT. UNO/VIHV...INCREASING CLOUDINESS A 50 PERCENT CHANCE OF THUNDERSTORMS AFTER MIDNIGHT. LOW IN THE MID 50S. SOUTH WIND 10 TO 20 MPH. CCF SGF TB 058/076 045/059 038 0664- JLN BB 061/075 045/059 038 0661- RIDDLE
In the hours before
Local storm report, Apr 14, 3:04 PM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...DELAYED REPORTS
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
304 PM CDT TUE APR 14 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0148 PM ST ROBERT MO .75 INCH HAIL
04/13/98 PULASKI REPORTED BY CITY POLICE
0230 PM ROLLA MO .75 INCH HAIL
04/13/98 PHELPS
0235 PM ROLLA MO .88 INCH HAIL
04/13/98 PHELPS REPORTED BY COOPERATIVE
OBSERVER
0245 PM ST JAMES MO .75 INCH HAIL
04/13/98 PHELPS
0305 PM ST JAMES MO .88 INCH HAIL
04/13/98 PHELPS
0430 PM SALEM MO .75 INCH HAIL
04/13/98 DENT REPORTED BY DENT COUNTY
SHERIFFS OFFICE
0615 PM 12 SE ALTON MO 1.75 INCH HAIL
04/13/98 OREGON REPORTED BY SUPPLEMENTAL
OBSERVER 3 MILES SOUTH OF
RIVERTON
0640 PM 15 SE ALTON MO 1 INCH HAIL
04/13/98 OREGON REPORTED BY SUPPLEMENTAL
OBSERVER JUST EAST OF THE
ELEVEN POINT RIVER ABOUT 5
MILES NORTH OF THE HIGHWAY
142/U HIGHWAY JUNCTION. 55
MPH WINDS
SUTTONLocal storm report, Apr 14, 3:04 PM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...DELAYED REPORTS
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
304 PM CDT TUE APR 14 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0148 PM ST ROBERT MO .75 INCH HAIL
04/13/98 PULASKI REPORTED BY CITY POLICE
0230 PM ROLLA MO .75 INCH HAIL
04/13/98 PHELPS
0235 PM ROLLA MO .88 INCH HAIL
04/13/98 PHELPS REPORTED BY COOPERATIVE
OBSERVER
0245 PM ST JAMES MO .75 INCH HAIL
04/13/98 PHELPS
0305 PM ST JAMES MO .88 INCH HAIL
04/13/98 PHELPS
0430 PM SALEM MO .75 INCH HAIL
04/13/98 DENT REPORTED BY DENT COUNTY
SHERIFFS OFFICE
0615 PM 12 SE ALTON MO 1.75 INCH HAIL
04/13/98 OREGON REPORTED BY SUPPLEMENTAL
OBSERVER 3 MILES SOUTH OF
RIVERTON
0640 PM 15 SE ALTON MO 1 INCH HAIL
04/13/98 OREGON REPORTED BY SUPPLEMENTAL
OBSERVER JUST EAST OF THE
ELEVEN POINT RIVER ABOUT 5
MILES NORTH OF THE HIGHWAY
142/U HIGHWAY JUNCTION. 55
MPH WINDS
SUTTONSpecial weather statement, Apr 14, 3:45 PM CDT, 4 hours 49 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151800- HAZARDOUS WEATHER OUTLOOK - UPDATED TIMING OF THUNDERSTORMS NATIONAL WEATHER SERVICE SPRINGFIELD MO 345 PM CDT TUE APR 14 1998 THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT ...SEVERE WEATHER WITH POSSIBLE TORNADOES TONIGHT... A SIGNIFICANT SEVERE WEATHER OUTBREAK IS EXPECTED OVER EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI TONIGHT. SURFACE LOW PRESSURE WAS LOCATED AT MID AFTERNOON OVER NORTHWEST KANSAS. A DRY LINE EXTENDED SOUTH FROM THE LOW TO WEST OF WICHITA TO NEAR CHILDRESS TEXAS. SATELLITE DATA SHOWS A LINE OF DEVELOPING CLOUDS FROM NEAR ALTUS OKLAHOMA TO EAST OF WICHITA. THIS LINE OF CLOUDS IS LOCATED IN THE AXIS OF DEEPER MOISTURE. THUNDERSTORMS ARE LIKELY TO QUICKLY DEVELOP IN THIS BAND AND MOVE NORTHEAST INTO SOUTHEAST KANSAS AND FAR WESTERN MISSOURI BETWEEN 7 AND 10 PM AND THEN MOVE INTO THE REMAINDER OF SOUTHWEST MISSOURI INCLUDING THE SPRINGFIELD AND CAMDENTON AREAS BETWEEN 9 PM AND MIDNIGHT AND THEN REACH WEST PLAINS AND ROLLA AREAS AFTER MIDNIGHT. STRONG JET STREAM WINDS OF OVER 120 KNOTS WILL MOVE OVER OKLAHOMA AND INTO MISSOURI TONIGHT AND THIS WILL CREATE VERTICAL WIND SHEAR OVER THE AREA. THIS WILL ENHANCE DOWNBURST POTENTIAL WITH THE THUNDERSTORMS AND ALSO INCREASE THE CHANCES FOR ROTATION AND TORNADO DEVELOPMENT. SPOTTER ACTIVATION WILL LIKELY BE REQUIRED OVER THE REGION LATE THIS EVENING AND OVERNIGHT. RIDDLE
Special weather statement, Apr 14, 3:45 PM CDT, 4 hours 49 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151800- HAZARDOUS WEATHER OUTLOOK - UPDATED TIMING OF THUNDERSTORMS NATIONAL WEATHER SERVICE SPRINGFIELD MO 345 PM CDT TUE APR 14 1998 THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT ...SEVERE WEATHER WITH POSSIBLE TORNADOES TONIGHT... A SIGNIFICANT SEVERE WEATHER OUTBREAK IS EXPECTED OVER EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI TONIGHT. SURFACE LOW PRESSURE WAS LOCATED AT MID AFTERNOON OVER NORTHWEST KANSAS. A DRY LINE EXTENDED SOUTH FROM THE LOW TO WEST OF WICHITA TO NEAR CHILDRESS TEXAS. SATELLITE DATA SHOWS A LINE OF DEVELOPING CLOUDS FROM NEAR ALTUS OKLAHOMA TO EAST OF WICHITA. THIS LINE OF CLOUDS IS LOCATED IN THE AXIS OF DEEPER MOISTURE. THUNDERSTORMS ARE LIKELY TO QUICKLY DEVELOP IN THIS BAND AND MOVE NORTHEAST INTO SOUTHEAST KANSAS AND FAR WESTERN MISSOURI BETWEEN 7 AND 10 PM AND THEN MOVE INTO THE REMAINDER OF SOUTHWEST MISSOURI INCLUDING THE SPRINGFIELD AND CAMDENTON AREAS BETWEEN 9 PM AND MIDNIGHT AND THEN REACH WEST PLAINS AND ROLLA AREAS AFTER MIDNIGHT. STRONG JET STREAM WINDS OF OVER 120 KNOTS WILL MOVE OVER OKLAHOMA AND INTO MISSOURI TONIGHT AND THIS WILL CREATE VERTICAL WIND SHEAR OVER THE AREA. THIS WILL ENHANCE DOWNBURST POTENTIAL WITH THE THUNDERSTORMS AND ALSO INCREASE THE CHANCES FOR ROTATION AND TORNADO DEVELOPMENT. SPOTTER ACTIVATION WILL LIKELY BE REQUIRED OVER THE REGION LATE THIS EVENING AND OVERNIGHT. RIDDLE
Special weather statement, Apr 14, 4:00 PM CDT, 4 hours 34 minutes before
KSZ073-097-101-MOZ066>067-077>078-088>089-093>094-150300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 400 PM CDT TUE APR 14 1998 ...A TORNADO WATCH HAS BEEN ISSUED UNTIL 1000 PM... A TORNADO WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES UNTIL 1000 PM... ...IN SOUTHEAST KANSAS... BOURBON CHEROKEE CRAWFORD ...IN SOUTHWEST AND WEST CENTRAL MISSOURI... BARTON CEDAR DADE JASPER LAWRENCE NEWTON ST. CLAIR VERNON INCLUDING THE TOWNS OF... PITTSBURG JOPLIN FORT SCOTT NEVADA NEOSHO LAMAR COLUMBUS AT 400 PM...WEATHER SERVICE DOPPLER RADAR IN SPRINGFIELD WAS SHOWING NO SHOWERS OR THUNDERSTORMS ACROSS SOUTHEAST KANSAS OR SOUTHWEST MISSOURI. HOWEVER A DEVELOPING LINE OF CUMULUS CLOUDS WAS LOCATED ACROSS SOUTH CENTRAL KANSAS AND CENTRAL OKLAHOMA AHEAD OF A DRY LINE IN AN AREA OF HIGHER SURFACE DEW POINTS. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP RAPIDLY AHEAD OF THIS DRY LINE FROM CENTRAL KANSAS INTO CENTRAL OKLAHOMA AND PUSH EAST THROUGH THE EVENING IN THE WATCH AREA...MOST LIKELY AFTER 8 PM. BECAUSE OF VERTICAL WIND SHEAR IN THE ATMOSPHERE...THERE IS A POSSIBILITY OF LARGE HAIL WITH THE STORMS THAT DEVELOP AND ALSO TORNADOES. STAY TUNED TO YOUR LOCAL SOURCE FOR SEVERE WEATHER INFORMATION FOR THE LATEST STATEMENTS AND POSSIBLE SEVERE THUNDERSTORM OR TORNADO WARNINGS. LINDENBERG
Special weather statement, Apr 14, 4:00 PM CDT, 4 hours 34 minutes before
KSZ073-097-101-MOZ066>067-077>078-088>089-093>094-150300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 400 PM CDT TUE APR 14 1998 ...A TORNADO WATCH HAS BEEN ISSUED UNTIL 1000 PM... A TORNADO WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES UNTIL 1000 PM... ...IN SOUTHEAST KANSAS... BOURBON CHEROKEE CRAWFORD ...IN SOUTHWEST AND WEST CENTRAL MISSOURI... BARTON CEDAR DADE JASPER LAWRENCE NEWTON ST. CLAIR VERNON INCLUDING THE TOWNS OF... PITTSBURG JOPLIN FORT SCOTT NEVADA NEOSHO LAMAR COLUMBUS AT 400 PM...WEATHER SERVICE DOPPLER RADAR IN SPRINGFIELD WAS SHOWING NO SHOWERS OR THUNDERSTORMS ACROSS SOUTHEAST KANSAS OR SOUTHWEST MISSOURI. HOWEVER A DEVELOPING LINE OF CUMULUS CLOUDS WAS LOCATED ACROSS SOUTH CENTRAL KANSAS AND CENTRAL OKLAHOMA AHEAD OF A DRY LINE IN AN AREA OF HIGHER SURFACE DEW POINTS. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP RAPIDLY AHEAD OF THIS DRY LINE FROM CENTRAL KANSAS INTO CENTRAL OKLAHOMA AND PUSH EAST THROUGH THE EVENING IN THE WATCH AREA...MOST LIKELY AFTER 8 PM. BECAUSE OF VERTICAL WIND SHEAR IN THE ATMOSPHERE...THERE IS A POSSIBILITY OF LARGE HAIL WITH THE STORMS THAT DEVELOP AND ALSO TORNADOES. STAY TUNED TO YOUR LOCAL SOURCE FOR SEVERE WEATHER INFORMATION FOR THE LATEST STATEMENTS AND POSSIBLE SEVERE THUNDERSTORM OR TORNADO WARNINGS. LINDENBERG
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 11:05 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 65 min |
| Apr 14, 11:50 PM CDT | Tornado Warning | SGF | Cherokee | 65 min |
| Apr 15, 1:43 AM CDT | Tornado Warning | SGF | Bourbon | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.